Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 133, NWS Memphis, TN

May 16, 2009Panola County, Quitman County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 16, 2009, 12:51 PM CDT for Panola County, Quitman County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2009, 12:51 PM CDT (17:51 UTC)
Expired
May 16, 2009, 1:30 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Panola County, MS, Quitman County, MS

The radar

The Memphis radar (KNQA), 118 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-148 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:20 PM CDT, 31 minutes earlier.

Area forecast discussion, May 16, 12:20 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1220 PM CDT SAT MAY 16 2009

.DISCUSSION...
UPDATE FOR AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 958 AM CDT SAT MAY 16 2009/

UPDATE...

A COLD FRONT IS CURRENTLY ALIGNED ROUGHLY ALONG THE INTERSTATE 40
CORRIDOR AND IS PROGRESSIVELY MOVING SOUTHEAST. THE AIRMASS SOUTH
OF THIS FRONT REMAINS WARM AND MOIST AND WILL BECOME INCREASINGLY
UNSTABLE THIS AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS TO
REDEVELOP ALONG THE FRONTAL BOUNDARY...WITH A FEW STRONG STORMS
POSSIBLE ALONG THE FRONT AS IT MOVES THROUGH NORTHEAST MISSISSIPPI
THIS AFTERNOON. STORMS WILL HAVE THE POTENTIAL TO PRODUCE SOME
HEAVY RAIN...SO WILL KEEP FLASH FLOOD WATCH IN PLACE FOR NOW. ONLY
CONCERNS THAT COULD BE A NEGATIVE FOR STORM REDEVELOPMENT SOUTH OF
THE FRONT IS A CONVECTIVE OUTFLOW BOUNDARY CURRENTLY MOVING
THROUGH NORTHEAST MISSISSIPPI. STILL THINK AIRMASS WILL NOT BE TOO
DISTURBED BY THIS FEATURE AS AREAS NORTH OF THIS BOUNDARY STILL
HAVE RECOVERED QUICKLY WITH SOUTH WINDS AND NEAR 70 DEWPOINTS.

NORTH OF THE FRONT...WINDS HAVE TURNED NORTHWESTERLY AND
TEMPERATURES WILL STRUGGLE TO RISE MUCH FURTHER THAN CURRENT
TEMPS. SOME ELEVATED INSTABILITY ABOVE THE FRONTAL BOUNDARY SHOULD
KEEP SHOWERS AND THUNDERSTORMS ONGOING INTO THIS AFTERNOON. HAVE
RAISED POPS BACK TO CHANCE OVER THESE LOCATIONS.

UPDATED GRIDS AND ZONES WILL BE OUT SHORTLY.

JLH

.AVIATION...

18Z TAF CYCLE

THUNDERSTORMS HAVE DEVELOPED ALONG THE COLD FRONT LATE THIS
MORNING OVER WEST TENNESSEE AND NORTHERN MISSISSIPPI. THUS
KJBR...KMEM AND KMKL WILL NOT BE AFFECTED BY TSRA. HOWEVER KTUP
REMAINS AHEAD OF THE FRONT AND WILL EXPERIENCE TSRA THIS
AFTERNOON. THE FRONT WILL MOVE SOUTH OF KTUP AFTER 00Z AND PRECIP
WILL END. GUSTY NORTHERLY WINDS EXPECTED OVERNIGHT INTO SUNDAY.
MVFR CEILINGS IMPROVE TO VFR AFTER 00Z FOR ALL BUT KTUP. KTUP CAN
EXPECT VFR CONDITIONS AFTER 10Z. AC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  79  54  69  50 /  50  10  10   0
MKL  79  49  68  43 /  50  10  10   0
JBR  74  50  70  47 /  50   0  10   0
TUP  82  56  67  45 /  60  40  30   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR HARDIN-MCNAIRY.

&&
Hazardous weather outlook, May 16, 7:10 AM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
710 AM CDT SAT MAY 16 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
710 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP THROUGH THE MIDSOUTH TODAY...ENCOUNTERING A
SLIGHTLY UNSTABLE AIRMASS. A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE OVER NORTH MISSISSIPPI INTO THE EARLY AFTERNOON. GUSTY
WINDS TO 45 MPH...SMALL HAIL AND HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

PWB

In the hours before

Special weather statement, May 16, 8:08 AM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
808 AM CDT SAT MAY 16 2009

MSZ024-161345-
MONROE MS-
808 AM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER WISE GAP AT 808 AM CDT...MOVING EAST AT 15
MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MONROE COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 845 AM CDT.
Special weather statement, May 16, 11:19 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1119 AM CDT SAT MAY 16 2009

MSZ003-004-TNZ089-090-161645-
TIPPAH MS-BENTON MS-FAYETTE TN-HARDEMAN TN-
1119 AM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES WEST OF MICHIGAN CITY AT 1119 AM CDT...
MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN BENTON...FAYETTE...HARDEMAN AND TIPPAH COUNTIES SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 1145 AM CDT.
Special weather statement, May 16, 11:28 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 AM CDT SAT MAY 16 2009

TNZ053-090-091-161700-
CHESTER TN-HARDEMAN TN-MCNAIRY TN-
1128 AM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  EAST CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF SILERTON AT 1128 AM CDT...
MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHESTER...HARDEMAN AND MCNAIRY COUNTIES...INCLUDING
LOCATIONS NEAR CHICKASAW STATE FOREST...CHICKASAW STATE PARK AND T O
FULLER STATE PARK...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL NOON CDT.
Special weather statement, May 16, 11:55 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 AM CDT SAT MAY 16 2009

MSZ003>005-TNZ090-091-161730-
ALCORN MS-TIPPAH MS-BENTON MS-HARDEMAN TN-MCNAIRY TN-
1155 AM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTH CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 14 MILES WEST OF POCAHONTAS AT 1155 AM CDT...
MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN ALCORN...BENTON...HARDEMAN...MCNAIRY AND TIPPAH COUNTIES...
INCLUDING LOCATIONS NEAR BIG HILL POND STATE PARK AND SELMER...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 1230 PM CDT.
Special weather statement, May 16, 12:24 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1224 PM CDT SAT MAY 16 2009

MSZ024-161800-
MONROE MS-
1224 PM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER PRAIRIE AT 1224 PM CDT...MOVING EAST AT 10
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MONROE COUNTY...INCLUDING LOCATIONS NEAR ABERDEEN...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 100 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES
ABERDEEN LAKE.
Special weather statement, May 16, 12:26 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1226 PM CDT SAT MAY 16 2009

TNZ053>055-091-092-161800-
DECATUR TN-HENDERSON TN-CHESTER TN-HARDIN TN-MCNAIRY TN-
1226 PM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  EAST CENTRAL CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 7 MILES EAST OF DECATURVILLE TO 5
MILES WEST OF MORRIS CHAPEL AT 1226 PM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CHESTER...DECATUR...HARDIN...HENDERSON AND MCNAIRY COUNTIES
SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS
IN EFFECT UNTIL 100 PM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:04 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah41 min
May 16, 1:04 PM CDTSevere Thunderstorm WarningMEGTippah41 min
May 16, 1:10 PM CDTFlash Flood WarningMEGBenton, Lafayette, Marshall, Tippah, Union2 hr
May 16, 1:36 PM CDTSevere Thunderstorm WarningMEGLafayette24 min
May 16, 1:44 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah14 min
May 16, 2:53 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc, Tishomingo52 min
May 16, 3:24 PM CDTFlash Flood WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc3 hr
May 16, 3:34 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc24 min
May 16, 12:12 PM CDTFlash Flood WarningMEGDecatur2 hr
May 16, 12:39 PM CDTSevere Thunderstorm WarningMEGDecatur, Hardin, McNairy51 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.